Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 151, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 24, 2015, 3:44 AM CDT for Marshall County, Riley County, Washington County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2015, 3:44 AM CDT (08:44 UTC)
- Expired
- Jul 24, 2015, 4:15 AM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 3:50 AM CDT | TSTM WND DMG | 5 W Blue Rapids, KS | SPOTTER REPORTED AN ESTIMATE OF 60MPH WINDS WITH AT LEAST ONE 5 INCH DIAMETER HEALTHY MAPLE TREE LIMB DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1015 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1403 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
496
WUUS53 KTOP 240844
SVRTOP
KSC117-161-201-240915-
/O.NEW.KTOP.SV.W.0151.150724T0844Z-150724T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
344 AM CDT FRI JUL 24 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL RILEY COUNTY IN NORTHEASTERN KANSAS...
SOUTHWESTERN MARSHALL COUNTY IN NORTHEASTERN KANSAS...
SOUTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 415 AM CDT
* AT 343 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WATERVILLE...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BLUE RAPIDS AND WATERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3973 9651 3951 9666 3960 9691 3978 9683
TIME...MOT...LOC 0843Z 286DEG 17KT 3967 9680
HAIL...1.00IN
WIND...60MPH
$$
SANDERS2 follow-up statements
006
WWUS53 KTOP 240854
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
354 AM CDT FRI JUL 24 2015
KSC201-240903-
/O.CAN.KTOP.SV.W.0151.000000T0000Z-150724T0915Z/
WASHINGTON-
354 AM CDT FRI JUL 24 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3973 9651 3951 9666 3957 9681 3978 9681
TIME...MOT...LOC 0853Z 286DEG 17KT 3966 9674
$$
KSC117-161-240915-
/O.CON.KTOP.SV.W.0151.000000T0000Z-150724T0915Z/
RILEY-MARSHALL-
354 AM CDT FRI JUL 24 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTH CENTRAL RILEY AND SOUTHWESTERN MARSHALL COUNTIES...
AT 353 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WATERVILLE...
MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BLUE RAPIDS AND WATERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3973 9651 3951 9666 3957 9681 3978 9681
TIME...MOT...LOC 0853Z 286DEG 17KT 3966 9674
HAIL...1.00IN
WIND...60MPH
$$
SANDERS365
WWUS53 KTOP 240908
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
408 AM CDT FRI JUL 24 2015
KSC117-161-240917-
/O.EXP.KTOP.SV.W.0151.000000T0000Z-150724T0915Z/
RILEY-MARSHALL-
408 AM CDT FRI JUL 24 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RILEY AND
SOUTHWESTERN MARSHALL COUNTIES WILL EXPIRE AT 415 AM CDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3973 9651 3951 9666 3957 9681 3978 9681
TIME...MOT...LOC 0906Z 286DEG 17KT 3966 9674
$$
SANDERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 12:27 AM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 24, 12:27 AM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1227 AM CDT FRI JUL 24 2015 ...UPDATE TO AVIATION FORECAST DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 230 PM CDT THU JUL 23 2015 QUIET AFTERNOON AND EVENING IN STORE FOR THE AREA. THE CUMULUS FIELD WILL LIKELY DISSIPATE LATER THIS EVENING AND WINDS REMAIN OUT OF THE EAST SOUTHEAST. CURRENT OBSERVATIONS SHOW A BOUNDARY ACROSS WESTERN NE WITH TOWERING CUMULUS ALREADY DEVELOPING. SOME OF THE MODELS ARE HINTING AT ISOLATED TO SCATTERED STORMS FORMING ALONG THIS BOUNDARY AS IT GRADUALLY MOVES EASTWARD. THESE STORMS MAY ONLY REACH NORTH CENTRAL KS AND SOUTH CENTRAL NE BEFORE WEAKENING. ONLY THE MOST RECENT RUNS OF THE HRRR KEEP THIS ACTIVITY GOING INTO CENTRAL KS. THERE IS A LOW LEVEL JET FORECAST TO STRENGTHEN TONIGHT OVER CENTRAL KS THAT VEERS THROUGH OUT THE MORNING HOURS. ISENTROPIC LIFT LOOKS TO DEVELOP OVER PORTIONS OF EASTERN KS ALTHOUGH THE SOUNDINGS SHOW RATHER DRY AIR WHERE THE LIFT IS MAXIMIZED. THE BETTER MOISTURE AND ISENTROPIC LIFT APPEARS TO BE FAR SOUTHEAST KS. THIS GIVES ME LOW CONFIDENCE IN ANY SHOWERS OR STORMS FORMING TONIGHT. HAVE GONE WITH SLIGHT POPS FOR NOW TO ACCOUNT FOR WESTERN NE CONVECTION REACHING THE AREA AND OR ELEVATED PRECIP FORMING DURING THE EARLY MORNING HOURS. THE ELEVATED WARM LAYER WILL STRENGTHEN AS WELL AS 850 MB TEMPS REACH 25-30 C BY TOMORROW AFTERNOON. SURFACE WINDS GRADUALLY VEER AS THE FRONT APPROACHES FROM THE NORTHWEST. DEW POINTS STAY IN THE MID TO UPPER 70S WITH THE HIGHEST VALUES IN FAR EASTERN KS. THE ONLY CONCERN IS THAT SOME OF THE MODELS SHOW DEEPER MIXING IN CENTRAL KS THAT NOSES INTO THE WESTERN FORECAST AREA. THIS COULD CAUSE THE DEW POINTS TO DECREASE DURING PEAK HEATING BUT WILL KEEP THE TEMPERATURES ABOVE 100. REGARDLESS IT APPEARS THE MOST OF THE AREA WILL SEE HEAT INDICES RANGE FROM 106-111, WHICH HAS PROMPTED A HEAT ADVISORY FOR TOMORROW. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 230 PM CDT THU JUL 23 2015 SATURDAY AND SUNDAY...ONLY MADE SMALL ADJUSTMENTS TO PREVIOUS PRECIP FORECAST. CONVECTION ROLLING OFF THE HIGH PLAINS SATURDAY NIGHT MOVES EASTWARD ALONG THE FRONTAL BOUNDARY TRAILING ACROSS THE NORTHERN PART OF THE STATE THANKS TO THE SHORTWAVE MOVING INTO THE GREAT LAKES. LLJ FOCUSES A LITTLE BETTER TO THE WEST BEFORE VEERING WITH TIME AND CONVERGING ACROSS THE NORTHERN COUNTIES. WILL HAVE TO BATTLE AGAINST PERSISTENT CAP AT 700MB. WITH THIS PATTERN WOULD ANTICIPATE STORMS TO MOVE ALONG THE PERIPHERY AND WILL DRAW UP RAIN CHANCES AS SUCH. NAM AND GFS BRING A SECONDARY SHORTWAVE OUT OF THE WEST LATER IN THE DAY SATURDAY...WITH A LITTLE STRONGER LLJ INTO THE OVERNIGHT HOURS. WOULD LIKELY SEE A BREAK IN PRECIP IN THE MID TO LATE DAY BEFORE STORMS COME IN FROM THE WEST INTO THE OVERNIGHT HOURS...ONCE AGAIN FOCUSING BETTER TO THE NORTH. AS THIS WAVE PASSES TO THE EAST...THE RIDGE ALOFT AMPLIFIES IN ITS WAKE...AND WILL MOST LIKELY BRING AN END TO RAIN CHANCES LATER IN THE DAY ON SUNDAY. HAVE DROPPED TO JUST A SLIGHT CHANCE ON SUNDAY. CHANCES FOR RAIN AND ASSOCIATED CLOUD COVER AND COOLER OUTFLOWS WILL HAVE PERIODIC IMPACTS ON THE HEAT...HOWEVER FOR SATURDAY BETWEEN SYSTEMS THINK ITS A GOOD BET THAT HEAT INDICIES WILL RISE BACK TO ADVISORY LEVELS OVER THE SOUTHERN PARTS OF THE CWA...BUT THE NORTHERN COUNTIES COULD CATCH MORE OF A BREAK. NOT EXTENDING THE ADVISORY PRODUCT AT THIS TIME, BUT WILL LIKELY NEED TO BE FOR AT LEAST PART OF THE AREA FOR THE DAY ON SATURDAY. THINK SUNDAY WILL HAVE MORE IMPACT FROM CONVECTION NEAR THE AREA...AND DON'T CURRENTLY HAVE ADVISORY INDICES IN THE FORECAST. MONDAY-THURSDAY...UPPER LONGWAVE TROF MOVING INTO THE NORTHERN ROCKIES LATE MONDAY HELPS STRENGTHEN THE RIDGE ACROSS THE PLAINS BRINGING ANOTHER FEW HOT DAYS FOR MONDAY AND TUESDAY. NEXT FRONT ASSOCIATED WITH THAT UPPER TROF MOVES INTO THE CENTRAL PLAINS ON WEDNESDAY...BRINGING A SLIGHTLY BETTER CHANCE FOR RAIN FOLLOWED BY POTENTIALLY A NICE COOL DOWN BY LATE WEDNESDAY INTO THURSDAY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) ISSUED AT 1224 AM CDT FRI JUL 24 2015 EXPECT VFR CONDITIONS FOR MUCH OF THE PERIOD. IT DOES NOT APPEAR THAT THE CONVECTION WILL REACH MHK BEFORE WEAKENING. 00Z NAM SOUNDINGS SUGGEST A POSSIBLE MVFR CIG AND OR VIS DEVELOPING AROUND 09Z ALTHOUGH THE BOUNDARY MAY REMAIN MIXED ENOUGH TO STAY VFR. CLOUDS FROM ONGOING CONVECTION IN NORTH CENTRAL KS MAY PREVENT MHK FROM THE POSSIBLE HAZE. && .TOP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR KSZ008>012-020>024-026-034>040-054>056-058-059. && SHORT TERM...SANDERS LONG TERM...67 AVIATION...53
Hazardous weather outlook, Jul 23, 3:37 PM CDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 337 PM CDT THU JUL 23 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-242045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 337 PM CDT THU JUL 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE FOR A THUNDERSTORM IN THE OVERNIGHT HOURS TONIGHT. IF STORMS ARE ABLE TO DEVELOP...A FEW OF THEM COULD BE STRONG. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HEAT INDICES ARE FORECAST TO RANGE FROM 106 TO 111 DEGREES ON FRIDAY. THE HEAT IS EXPECTED TO LAST FOR MUCH OF THE AREA THROUGH THE WEEKEND...WITH HEAT INDICES RANGING FROM 102 TO 108 DEGREES ON SATURDAY AND AROUND 105 DEGREES ON SUNDAY. SOME AREAS MAY CATCH A BREAK FROM THE HEAT WITH ISOLATED THUNDERSTORMS...WITH BEST CHANCES ALONG AND NORTH OF HIGHWAY 36. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Jul 24, 2:30 AM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 230 AM CDT FRI JUL 24 2015 KSZ020-034-240800- OTTAWA-CLOUD- 230 AM CDT FRI JUL 24 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA AND SOUTHWESTERN CLOUD COUNTIES UNTIL 300 AM CDT... AT 230 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ASHERVILLE...MOVING SOUTHEAST AT 25 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GLASCO...DELPHOS AND ADA. LAT...LON 3949 9793 3928 9765 3911 9793 TIME...MOT...LOC 0730Z 319DEG 22KT 3934 9808 SANDERS
Special weather statement, Jul 24, 3:35 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
335 AM CDT FRI JUL 24 2015
KSZ009-010-240900-
WASHINGTON-MARSHALL-
335 AM CDT FRI JUL 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL AND SOUTHEASTERN
WASHINGTON COUNTIES UNTIL 400 AM CDT...
AT 335 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF BARNES...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MARYSVILLE...BLUE RAPIDS...HANOVER...WATERVILLE...BARNES AND BREMEN.
LAT...LON 3993 9650 3957 9667 3957 9669 3966 9699
3994 9689
TIME...MOT...LOC 0835Z 286DEG 17KT 3979 9679
SANDERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:30 AM CDT | Special Weather Statement | TOP | Ottawa | 30 min |
| Jul 24, 3:35 AM CDT | Special Weather Statement | TOP | Marshall | 25 min |
| Jul 24, 3:49 AM CDT | Special Weather Statement | TOP | Ottawa | 26 min |
| Jul 24, 4:02 AM CDT | Excessive Heat Warning | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 17 hr |
| Jul 24, 5:08 AM CDT | Special Weather Statement | TOP | Geary | 37 min |
| Jul 24, 5:14 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 46 min |
| Jul 24, 5:50 AM CDT | Special Weather Statement | TOP | Wabaunsee | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.